Colorado, 2001

Damaging Winds in Colorado, July 24, 2001

July 24, 2001 · NWS GLD · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 24, 1:23 PM MST, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 24, 1:23 PM MST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT TUE JUL 24 2001

FORECAST PROBLEM WILL BE HYDRO CONCERNS TONIGHT AND HIGH
TEMPERATURES TOMORROW..

SFC FRONT EXTENDED S PAST SW KS THIS MORNING...WITH H85 FRONT DRAPED
OVER CENTRAL/NW KS.

BASED UPON GOOD INITIALIZATION AND TRACKING OF FEATURES EARLY...AND
THE AVN BEING TOO COOL LATER...HAVE GONE WITH AN ETA/AVN BLEND FOR
THE FIRST 2 PERIODS...LEANING TOWARDS AN ETA/NGM BLEND TOWARDS THE
EXTENDED.

TONIGHT LOOKS TO BE A VARIATIONAL REPEAT OF LAST NIGHTS EVENT AS
CONVECTION FIRES UP ALONG H85 FRONT STALLED OVER CWA. TONIGHT ETA
AND AVN ARE EERILY IN AGREEMENT AT 06Z WITH QPF FIELDS LOCATION AND
AMOUNTS. AM NOT AS CONFIDENT AS YESTERDAY AS TO MCS DEVELOPMENT.
GOOD H5-H3 UVV ARE PRESENT...HOWEVER THE AREA OF GOOD BL THETA-E
ADVECTION DOES NOT CORRESPOND WITH THIS REGION. GULF CONTINUES TO BE
WIDE OPEN WITH LLJ KICKING IN AFTER DUSK. WITH STRONG SW TRAVELING
ALONG BOUNDARY IN RR OF JET AND PW VALUES OF AROUND 150% WILL GO
WITH FFA IN AREAS THAT HAD HEAVY RAINFALL THE PREVIOUS NIGHT AND
SHOW 3HR FFG VALUES OF LESS THAN 2 INCHES. TOMORROW AREA REMAINS IN
RRJ AS ANOTHER SW KICKS THROUGH. WITH ELEVATED INSTABILITY INDICATED
BY GOOD H8-H5 LAPSE RATES WILL GO WITH WIDELY SCATTERED TS. BIGGEST
CONCERN WILL BE CLOUD COVER AND EFFECT ON HIGH TEMPS AS ABUNDANT
MOISTURE REMAINS IN UPSLOPE FLOW ACROSS THE AREA. MOISTURE INFLUX IS
NOT AS GOOD WITH THIS EVENT AND DO NOT EXPECT ANY FF COMPLICATIONS.
THIS MAY ADD TO ANY BASIN CONCERNS...BUT WILL WAIT ON ANY ADDITIONAL
HYDRO PRODUCTS UNTIL THE RESULTS FROM TONIGHT PAN OUT. WITH UPSLOPE
FLOW AND CLOUD COVER WILL CUT FWC TEMPS TOWARDS THE COOLER FAN. THE
SAME SCENARIO PLAYS OUT INTO THURSDAY WITH UPSLOPE FLOW
CONTINUING...AND WILL CONTINUE TO COOL TEMPS FROM FWC.

IN THE EXTENDED... WILL GO WITH PERSISTENCE AS MODELS SHOWING GOOD
RUN-TO-RUN CONSISTENCY AT LEAST UNTIL THE WEEKEND WITH ZONAL FLOW.
FROM THERE MODELS DIVERGE WILDLY...WITH ECMWF BUILDING RIDGE INTO
HIGH PLAINS...WHILE MRF BRINGS CUT-OFF LOW FROM SW THROUGH AREA. AS
MODELS DO VERY POORLY WITH SW CUT-OFF LOWS...DO NOT HAVE GREAT
CONFIDENCE IN ANY SOLUTION...BUT WILL GO WITH A CONTINUED SW WOBBLE
IN ABSENCE OF GOOD KICKER COMING FROM THE GULF OF ALASKA TO EJECT
THIS SYSTEM.

.GLD...FFA TONIGHT FOR NE ZONE 81 AND KS ZONES 2,3,4,14,15,16,28 AND
29.

SVE'N

In the hours before

Special weather statement, Jul 24, 4:00 PM MST, 3 hours 50 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT TUE JUL 24 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF FAR
EAST COLORADO...EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF FAR EAST COLORADO...EXTREME SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS UNTIL 11 PM MDT (MIDNIGHT CDT). IN FAR EAST
COLORADO THE WATCH INCLUDES CHEYENNE...KIT CARSON AND YUMA COUNTIES;
IN EXTREME SOUTHWEST NEBRASKA IT INCLUDES DUNDY...HITCHCOCK AND RED
WILLOW COUNTIES; AND IN NORTHWEST KANSAS IT INCLUDES CHEYENNE...
SHERMAN...WALLACE...GREELEY...RAWLINS...THOMAS...LOGAN...WICHITA...
DECATUR...SHERIDAN...GOVE...NORTON AND GRAHAM COUNTIES.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS hCONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC
Local storm report, Jul 24, 6:22 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT TUE JUL 24 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    3 SW FLAGLER              CO   70 MPH TSTM GUST
07/24/01   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0720 PM    FLAGLER                   CO   60 MPH TSTM GUST
07/24/01   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 24, 7:33 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT TUE JUL 24 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    13 N TRIBUNE              KS   60 MPH TSTM GUST
07/24/01   GREELEY                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 24, 7:45 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT TUE JUL 24 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0839 PM    10 S SHARON SPGS          KS   75 MPH TSTM GUST
07/24/01   WALLACE                        REPORTED BY PUBLIC.

0840 PM    13 N TRIBUNE              KS   60 MPH TSTM GUST
07/24/01   GREELEY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0840 PM    TRIBUNE                   KS   1.75 INCH HAIL
07/24/01   GREELEY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
July 24, 7:50 PM MST
Where
Kit Carson County, 3 mi SW of Flagler
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.267, -103.100

Thunderstorm Wind, Kit Carson

When
July 24, 8:20 PM MST
Where
Kit Carson County, Flagler
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -103.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261404, 5261405.